Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 45, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 28, 2013, 8:07 PM EDT for Warren County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2013, 8:07 PM EDT (00:07 UTC)
- Expired
- May 28, 2013, 9:00 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Warren County, PA
The radar
The Buffalo radar (KBUF), 122 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
462
WUUS51 KCTP 290007
SVRCTP
PAC123-290100-
/O.NEW.KCTP.SV.W.0045.130529T0007Z-130529T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
807 PM EDT TUE MAY 28 2013
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WARREN COUNTY PENNSYLVANIA...
* UNTIL 900 PM EDT
* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THE STORM WAS NEAR ELGIN...MOVING EAST AT 40
MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS INCLUDED IN THE WARNING...
WARREN...CHAPMAN STATE PARK...COLUMBUS...GARLAND...KINZUA DAM...
LOTTSVILLE...RUSSELL...SCANDIA...SPRING CREEK AND YOUNGSVILLE.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED AN AREA OF ROTATION WITHIN THIS STORM A
FEW MILES SOUTH OF WATERFORD. WHILE NOT IMMEDIATELY LIKELY...A
TORNADO MAY STILL DEVELOP FROM THIS STORM...WITH THE GREATEST THREAT
BEING NEAR SPRING CREEK AND LOTTSVILLE. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST
FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY CAN
RELAY THE REPORTS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 4200 7892 4184 7891 4183 7892 4183 7895
4171 7895 4175 7962 4200 7961 4201 7926
TIME...MOT...LOC 0003Z 266DEG 36KT 4189 7980
$$
FORECASTER: LAMBERT/RADZANOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:30 PM EDT, 37 minutes earlier.
Area forecast discussion, May 28, 7:30 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 730 PM EDT TUE MAY 28 2013 .SYNOPSIS... A WARM FRONT EXTENDING FROM WESTERN NEW YORK..TO THE SUSQUEHANNA VALLEY...WILL CONTINUE TO DRIFT TO THE NORTHEAST TONIGHT. WARMER AND MORE HUMID CONDITIONS WILL FOLLOW FOR WEDNESDAY... AND LAST INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... LATEST REGIONAL RADAR MOSAIC SHOWS PRECIPITATION-FREE CONDITIONS ACROSS MUCH OF THE REGION...AND CLEARING SKIES ACROSS THE SWRN HALF OF THE CWA AS THE WARM FRONT LIFTS NORTH AND EAST. OVERCAST AND COOL CONDITIONS WERE STILL FOUND ACROSS THE SUSQ VALLEY AND POINTS EAST WHERE TEMPS WERE IN THE U50S TO LOWER 60S. THE MAIN AREA OF CONCERN THIS EVENING WILL BE ASSOCIATED WITH THE RATHER LARGE AREA OF THUNDERSTORMS CHUGGING EAST ACROSS LAKE ERIE AND INTO FAR NWRN PENN NEAR THE NOSE OF A 35KT SWRLY LLJ. THE BULK OF THIS FORCING/INSTABILITY WILL LIFT NE ACROSS WRN NEW AND TWD THE FINGER LAKES REGION OVERNIGHT...WITH ML CAPES WANING TO JUST 300-600 J/KG IN MOST AREAS OF CENTRAL PA. HIGH POPS FOR SHRA/POSSIBLE STRONG TO SVR TSRA WILL BE CONFINED TO OUR NW MTN ZONES FOR THE NEXT SEVERAL HOURS...WHILE THE CENTRAL AND SE ZONES SHOULD SEE JUST ISOLATED TO SCT SHOWERS. UNDER THE INCREASING WARM PUSH...THE OVERNIGHT LOWS WILL BE QUITE MILD FOR LATE MAY...AROUND 10 DEG ABOVE NORMAL ON AVERAGE. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... THE WARM FRONT SHOULD SURGE UP INTO NY ON WED...LEAVING ALL OF MY FCST AREA IN A VERY WARM AND RATHER HUMID AIRMASS. AS SUCH THE BEST FORCING SHOULD SIMILARLY BE SHOVED UP INTO NY STATE. THE MAIN ISSUE WILL BE HOW MUCH IF ANY DIURNAL CONVECTION MANAGES TO KICK OFF DURING THE DAY. THE OPERATIONAL NAM AND 09Z SREF BOTH ARE PRETTY GENEROUS SPLASHING MAINLY LIGHT QPF AROUND IN THE AFTERNOON...WHILE OTHER GUIDANCE IS NOT SO OPTIMISTIC THAT IT WILL RAIN. THE NAM SEEMS TO BE USING A FAIRLY PRONOUNCED SHORT WAVE RIDING OVER THE TOP OF THE BUILDING EASTERN RIDGE TO TRIGGER STORMS WHILE THE OTHER MODELS DO NOT SEEM SO KEEN ON THIS FEATURE. I LIKE THE IDEA OF KEEPING VERY LOW POPS OVER THE FAR NORTH...NEAREST THE WARM FRONT...WITH MOST OF THE REMAINDER OF MY REGION BEING HOT AND HUMID...BUT OTHERWISE RAIN FREE. HIGHS SHOULD SURGE WELL UP INTO THE 80S ACROSS THE AREA...SOME 10-15 DEG ABOVE NORMAL FOR A CHANGE. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... UPPER RIDGE IS FORECAST TO BUILD/AMPLIFY NWD ALONG THE EASTERN SEABOARD DURING THE PERIOD AS AN UPPER TROF CLOSES OFF/MOVES EASTWARD ACROSS THE NORTHERN PLAINS AND INTO THE WRN GREAT LAKES. THIS WILL BRING ANOTHER WARM SPELL FOR MUCH OF THE EAST AS WE HEAD INTO THE BEGINNING OF JUNE. THE LONG TERM PERIOD WILL BEGIN WITH SEVERAL DAYS OF MAINLY DRY WEATHER WITH LITTLE IN THE WAY OF LARGE SCALE FORCING APPARENT. SRLY/SWRLY SFC WINDS WILL LEAD TO INCREASING SFC MOISTURE AND INSTABILITY...BUT SIGNIFICANT CHANCES FOR SHOWERS/TSTMS WILL HOLD OFF TIL LATER SATURDAY AND ESPECIALLY SUNDAY AND MONDAY WHEN A FRONT MOVES THROUGH THE UPPER FLOW AND INTO PA. A COOL DOWN FOR THE FIRST FULL WEEK OF JUNE MAY THEN BE IN THE OFFING FOR THE NORTHEAST...AS UPPER FLOW BECOMES QUITE TROFFY LOOKING IN SEVERAL OF THE LONG RANGE MODELS. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... STEADY RAIN HAS GIVEN WAY TO SCATTERED SHOWERS OVER MOST OF THE AREA. SWRN TERMINALS HAVE IMPROVED TO VFR WHILE THE SLOW MOVING WARM FRONTAL ZONE CONTINUES TO CAUSE LOW CEILINGS TO HANG TOUGH FROM BFD-UNV DOWN INTO THE LOWER SUSQ VALLEY. IT NOW LOOKS LIKE IMPROVEMENT MAY BE SLOW OVER ABOUT THE NERN HALF OF THE FCST AREA...WHILE SWRN AREAS ARE MORE IN THE WARM AIR AND TRENDING TOWARD VFR WITH JUST SCATTERED SHOWERS AND THUNDERSTORMS. BY MID TO LATE MORNING ALL SITES SHOULD ENJOY THE IMPROVEMENT AS THE WARM FRONT FINALLY EMERGES UP INTO NY STATE. BEST CHANCE FOR MORE THUNDER AND REDUCED CONDITIONS WILL BE ALONG THE NY BORDER WED AFTERNOON. .OUTLOOK... THU-FRI...MAINLY VFR. SOME RESTRICTIONS IN AM FOG AND HAZE POSSIBLE. SAT-SUN...MAINLY VFR BUT WITH AFTERNOON THUNDERSTORMS POSSIBLE... MANLY WEST. && .EQUIPMENT... STATE COLLEGE RADAR IS BACK UP AND IN NORMAL OPERATING MODE AS OF 23Z THIS EVENING. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LAMBERT/LA CORTE NEAR TERM...LAMBERT/LA CORTE SHORT TERM...LA CORTE LONG TERM...GARTNER AVIATION...LA CORTE EQUIPMENT...LAMBERT
Hazardous weather outlook, May 28, 4:10 AM EDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 410 AM EDT TUE MAY 28 2013 PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-290815- POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 410 AM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-005-010-290815- WARREN-MCKEAN-ELK- 410 AM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL PRODUCE SHOWERS AND THUNDERSTORMS ON TUESDAY. THERE IS A SLIGHT CHANCE THAT SOME OF THE STRONGER STORMS LATE TUESDAY COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 4:34 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
434 PM EDT TUE MAY 28 2013
PAZ024>026-034-035-282130-
BEDFORD PA-BLAIR PA-CAMBRIA PA-FULTON PA-HUNTINGDON PA-
434 PM EDT TUE MAY 28 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BEDFORD...FULTON...
HUNTINGDON...SOUTH CENTRAL CAMBRIA AND SOUTHERN BLAIR COUNTIES
THROUGH 530 PM EDT...
AT 429 PM EDT...A LINE OF THUNDERSTORMS...SOME STRONG IN
INTENSITY...WAS LOCATED FROM CASSANDRA TO CESSNA TO
RAINSBURG...MOVING EAST AT 30 MPH.
WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL AFFECT SKI GAP...HOLLIDAYSBURG...LAKEMONT...
VALLEY-HI...WATERFALL AND RAYSTOWN DAM.
OTHER NOTABLE LOCATIONS AFFECTED INCLUDE BLUE KNOB SKI RESORT AND
JUNIATA COLLEGE.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 137 AND 185...I-70 BETWEEN
MILE MARKERS 147 AND 160...I-99 BETWEEN MILE MARKERS 0 AND 29.
LAT...LON 3980 7867 4004 7864 4021 7868 4024 7866
4025 7869 4036 7871 4060 7799 4042 7790
4040 7791 4039 7789 4026 7782 4005 7788
4001 7792 3985 7799
FORECASTER: LAMBERTSpecial weather statement, May 28, 7:50 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
750 PM EDT TUE MAY 28 2013
PAZ004-290045-
WARREN PA-
750 PM EDT TUE MAY 28 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY
BETWEEN 810 PM AND 845 PM EDT...
AT 747 PM EDT...A STRONG THUNDERSTORM WAS 13 MILES WEST OF ELGIN...
MOVING EAST AT 40 MPH.
WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT COLUMBUS...LOTTSVILLE AND SUGAR GROVE.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.
LAT...LON 4200 7926 4200 7920 4179 7921 4180 7962
4197 7962 4200 7961 4201 7927
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:19 PM EDT | Tornado Warning | CTP | Warren | 56 min |
| May 28, 9:14 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 61 min |
| May 28, 9:55 PM EDT | Tornado Warning | CTP | McKean, Warren | 35 min |
| May 28, 10:15 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean, Potter, Warren | 75 min |
| May 28, 10:51 PM EDT | Flash Flood Warning | CTP | McKean, Warren | 6 hr |
| May 29, 12:08 AM EDT | Areal Flood Advisory | CTP | Cameron, Elk, McKean, Potter | 3 hr |
| May 29, 5:20 AM EDT | Dense Fog Advisory | CTP | Adams, Centre, Cumberland, Dauphin, Juniata, Lancaster and 8 more | 4 hr |
| May 29, 4:08 PM EDT | Special Weather Statement | CTP | McKean | 67 min |
| May 29, 5:25 PM EDT | Special Weather Statement | CTP | Potter | 35 min |
| May 29, 5:39 PM EDT | Special Weather Statement | CTP | Warren | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.